Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

What is the cause and treatment for irregular periods?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5625 Questions
I have had irregular periods for 4 years now, I only had it 3 times in the last 4 years so my previous gyn put me on lutera- which I took dec- into XXXXXXX and got my period XXXXXXX 2nd. Since then I have had been bleeding heavily for 8 days- and finished the white pills (3rd) week a few days ago- I now went to see another gyn and she told me to take two white pills a day for the next 5 days- skip the placebo and start a new pack right away. Is this right? im not sure what to do I have been very dizzy and nautious for the past two days- should I continue taking lutera?
Posted Fri, 31 Jan 2014 in Women's Health
Answered by Dr. Aarti Abraham 2 hours later
Brief Answer: DETAILED BELOW Detailed Answer: Hello Thanks for writing to us with your health concern. Have you taken a pregnancy test - if you are sexually active, please do so. Next, please have an evaluation for the cause of your highly irregular periods. I suspect you would be having PCOS - polycystic ovarian syndrome. It is a condition of basic hormonal imbalance - the ovary is studded with multiple follicles ( resembling cysts ). None of these follicles mature to form an egg, so ovulation is unpredictable, and cycles are irregular. Apart from oral contraceptive hormonal pills ( like Lutera ) other medications can be taken to control PCOS. These include Metformin, which will help to regulate cycles. Also, if you are overweight, try and lose weight, it will also have a positive impact on your cycles. For now, Yes, skip the placebo pills, and take the pills twice daily till the bleeding stops. After that continue taking one tablet each , and have the workup for PCOS. This will include a thorough internal check up - per vaginum and per speculum. Also a pelvic transvaginal ultrasound scan, and hormonal tests - FSH, LH, TSH, prolactin, OGTT, DHEAS, free testosterone, Lipid Profile. All the best. PLease feel free to discuss further.
Above answer was peer-reviewed by
Follow-up: What is the cause and treatment for irregular periods? 12 hours later
hi doctor, yesterday i got scared so i did not take any pills. the day before i took 2. the bleeding seems to be the same- I had an ultrasound done yesterday and it showed a thick lininng- 7.0 cm if i am reading the sonogram correctly- i am leaving on vacation early tues morning and am very nervous about this bleeding- I need it to really stop by monday. The doctor I saw yest told me to stop taking the lutera completely but the initial doctor said to continue- which should i do? how much longer can i bleed for?on the bottom of the sonogram: L.t: ovary 3.00cm top says : 7.0 cm MI:1.3 Gen Tis: 0.3 i had blood work done as well. I am not pregnant- and I am not overweight- forgot to add.
Answered by Dr. Aarti Abraham 11 hours later
Brief Answer: DETAILED BELOW Detailed Answer: Hi You are not reading the sonogram correctly at all. There has to be a report ( inference ) typed in at the end of the scan film. Please upload the scan so that i can go through it , and guide you accordingly. You have now been very erratic with the pills. If you stop lutera, you might just go on bleeding. Take two tablets at a time till the bleeding stops ( should be within 2 - 3 days ) and then continue the next pack back to back. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor